Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Pain Meds.. Addicted or Not ?

dcassddcass Posts: 6
edited 06/11/2012 - 7:25 AM in Back Surgery and Neck Surgery
Hi everyone ! I'll first start off by saying how great this forum is and how much useful info there is.

A bit of history about myself. I was in a car accident Sept 07. I girl ran a red light and t-boned me in an intersection. I rolled my Yukon twice. As a result I have three herniated discs. L3-L4 5mm, L4-L5 6mm, L5-S1 1cm. With the last level being so herniated and having so many issues with my nerves (weakness in my legs, tingling in my calves and feet, fatigued, nausea) I am scheduled for a laminectomy/microdiscecomy on Jan 6/09. I have been going to PT twice to three times a week since Jan of this year.

What my question is. I take Percocet for the pain, anywhere from one to three per day. When I take it life is great. If I don't I start feeling fatigued,nausea, irritable.

I'm just wondering when I don't take them, is it just the herniated disc symptoms I'm feeling or is it my body reacting to not having the Percocets. I do notice that it becomes a vicious circle taking pain meds. I take them, I feel great, and then I probly over due it physically through out the day and then my body feels it and then I take them the next day.

Is this happening to anyone else? Or is this normal ?
advertisement
13

Comments

  • You said that when you don't take them you feel fatigued, etc., but didn't say if your pain level increased. So do you take them for the "life is great" deal or because the pain is bad? Have you googled withdrawl symptoms? I don't know much about it myself, but I'm sure someone on here will give you more information. If I were you, I would only take them when pain dictates you take them. Otherwise, you could get into dangerous territory IMO.
  • Hi dcass. Im sorry about your accident. I also was Tboned. My car didnt roll but it was totalled.
    Anyway, about the meds, thats a whole can of worms. I know when I first started taking meds 5 yrs ago, I did get euphoria from them. As my pain has gotten so much worse, I do not get any high from my meds ( which have increased substancially from 5 yrs ago). I just get pain relief. When I do not take them I am extreemly irritable, nervous and the pain is thruu the roof. I cant walk without them. Im sure by now I am dependant on them physically and mentally. I dont know if thats the same thing as addicted. I think the more experienced members of this group can assist you. Take care and I wish you pain free days
  • advertisement
  • I would have the same question as Joy. How is the pain? In my case, I wasn't on meds for an extended period of time, but I definitely didn't have good advice on how to get off the pills slowly. I had withrdawal for about a week, but I wouldn't consider myself addicted. Just mildly chemically dependent.

    There are less addictive (and less effective) pain meds out there. Perhaps a doctor can give you some transition advice.

    Good luck!
  • If you're only taking one to three a day, I would doubt you're addicted.

    That's not much at all. I have taken anywhere from 8 to 12 a day for the past nearly a year. I don't get sick without them but if I go more than like 8 hours without them my pain comes back hardcore.

    The thing about pain meds is that once the pain comes back, it's harder to get it under control. They say that if you have chronic pain, to continue on your pain medicine schedule, that will best keep it controlled.
  • Lo I wish someone would have told me that months ago(or found this site). i used to go as long as i could without taking them till I had no choice. I've since learned with this pain get on top and stay on top.
  • advertisement
  • I can only give you my experience, which is - I recently asked my doc if I was at risk taking 2 Vicodin a day for pain relief until my surgery, so I'll be on them for a few months, he said I was not at risk.

    My litmus test is if I feel side effects - if they make me nauseous, or any euphoria, then I don't need them, otherwise they are addressing the pain. Again, this is just me, how my body seems to operate.

    I agree with Lo - stay on schedule. Its more important to address your pain right now, than to worry about addiction as you are not taking a huge dose. Post-op you will probably have a new med schedule and may want to then discuss with your doc.
    Jan 2009 L5-S1 ALIF
    May 2017 ALIF L4-L5 with PLF rods added L4-L5-S1
  • I tried to stop cold turkey twice because the first one didn't last because I needed the meds to control pain before surgery. I jumped through so many hoops before I found the right people to care for me. I tried to do it again, cold turkey after a few days post-op. What a mistake that was. I was so sick, irritable, anxious, and emotional. I called the nurse and she suggested to either keep going and deal with the withdrawals or to start back up and taper off the meds. I guess it was hard to stop so soon after surgery because post-op they give you so much stuff to control the pain like oxycontin time release, dilaudin, etc. Stopping so soon makes your body freak out. When I saw the surgeon yesterday, 2 weeks post-op we duscussed it and I will taper off now as soon as my nerves in my back calm down. I don't say I am addicted but my body sure is and that I have to be responsible for. I will need to slowly taper off and ask for help when I need it. Truly addicted people use drugs to cope with personal pain not for documented pain factors.
  • I appreciate everyones responses and opinions. To answer some of your questions to my post. I'm in physical pain as well. Not just nerve pain. If I don't take a Percocet my lower back feels like someone took a bat to me. From my lower back to my hips and upper butt. It has like a achy bruised like feeling. Then the nerve pain runs down my butt to my lower thigh, nausea, fatigue just adds to it.

    I guess my concern is that I don't want to get into that dependable position before my surgury. But I guess by the sound of it I shouldn't be too concerned with only taking one to three Percs a day.
  • Keep in mind, everybody's body processes chemicals differently. What may effect some people one way, may not effect another.

    To answer one part of your question, opiod withdrawl symptoms do include low back pain. I've transported patients who were in terrible agony (according to them) because their back hurt. After getting to the ER the staff recognized some of these folks and they turn out to be drug addicts. The pain they are feeling is actually withdrawl pain and to them, is real. In a case like that, they need a professional drug treatment program. But, I'm off the topic...

    In my back pain/surgery experience, I was able to tell when I was taking meds because my back hurt versus the habit of taking the drug because I was a little uncomfortable. After two weeks post op, I called my surgeon and got a much milder pain medication prescribed, because what I was taking (20mg Lortab) every 6 hours was starting to feel a little too good and I didn't want to go down that road.

    If you can, and I know it's hard, try to limit the narcotic use before surgery. The problem with taking a lot before surgery is that you develop a threshold level in your body. There is only so much medication to reach the theraputic level doctors can give, typically because of respiratory suppression. That's why you will have a SPO2 meter on when in the hospital. If you are able to bring the threshold level down, it allows better pain management post op when the doctor puts you on more narcotics.

    It is a tough thing to go through. I wish you the best!

    Keith
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • When you build up a tolerance, also, you can end up shit out of luck when it comes to post op. After my fusion surgery NOTHING worked. I had the maximum amount of Morphine through the PCA pump, with a constant flow, and every 9 minutes I could give myself my own dose... They upped it 5 times until they couldn't up the dose anymore... Then they switched to Dilaudid and injections of Valium and that barely made a dent in it.... Most of the time in the hospital I was feeling like hell. Dilaudid worked awesome after my MicroD, but I had only been on Percocet for a little while before that surgery... Before my fusion I'd been on it for months, and built up a good tolerance to opiates.
advertisement
Sign In or Register to comment.